atenolol & rizatriptan

Was prescribed atenolol just over 2 weeks ago in an attempt to prevent migraines. Had 2 fantastic weeks but then got an attack. However, it didn't seem to last as long and the after-effects disappeared really quickly so I'd like to keep taking it just to see if it has a similar effect again. (I can't have propanolol due to problems with other medications I've tried in the past).

I've also been prescribed rizatriptan - haven't had any success with previous triptans but GP said it was perhaps because those were in tablet form and wouldn't be absorbed very well, whereas rizatriptan is a self-dissolving wafer so would get into the system better & quicker. So I took one - unfortunately I was nearly sick from the overly sweet toothpastey taste. The headache went but I had horrendous nausea for several hours which I don't usually get. Was out shopping at the time & had to drag myself home, felt like a zombie. Not the most practical drug to take!

I'm a bit scared to take it again.

Last edited by

5 Replies

  • You will definitely get used to rizatriptan. Try again. :-)

  • You don't have to take a full wafer - you can take part of a wafer - I usually find a quarter does the trick for me - it may be that it was just too much for you to be taking a whole one in one go - try a part wafer.

    It's one that usually works really quickly for me.

  • That's a good idea - I'll give it a go next time. I've never been able to tolerate the suggested doses of anything very well.

    Had another attack on Christmas Eve but the headache went really quickly without the need for rizatriptan. I'm certain the atenolol has something to do with this.

  • I've had blocks, oxygen, acupuncture and at least 3 doctors prescribing everything they could think of, Rizatripton or Maxalt MLT works well at eliminating my migraines, but insurance wont allow more than a few days per month which is limited when I get daily Migraines. I don't think I get rebound headaches, but at this point I would take them daily if I could because daily migraines are so miserable

  • I have tried maxalt melt wafers in the past but the aspartame in them made me extremely nauseous. I asked to be switched to tablets, which work as well for me and have no nasty after taste.

You may also like...